Jana W’s Story
Up until 2012, I had been a vigorous mountain climber and equestrian. Worked full time in the medical field so that I could play hard. I ran a small boarding stable as well on my property. Cipro was initially given to me in 2006. However, I did not connect it to the plantar pains that subsequently developed shortly thereafter. Thinking that orthotics could help, I tried some, and they did. After this resolved, I went to climb in the Himalayan mountains. Then in 2012, I was given Cipro again for an infection, that unfortunately, it turns out I did not have. Just hours after taking the first dose, I had severe burning pain in both of my feet, reminiscent of 2006 but this time with a burning pain in my achilles and peroneus tendons as well. In addition, there was a profound mental fogginess. I stopped what I was doing and called the Group Health pharmacist who told me to stop the medication. Ever since then I have noticed that my shoulders, my wrists, hands ache and burn. Tendonitis seems to be everywhere. My endurance to climb, hike, and do hard physical work declined dramatically. On simple hikes, friends noted how slow my pace had become. The culmination of Cipro’s effects came in July of 2014, when I went on a straight forward short climb in the Olympics. Just stepping off near the summit of Mt. Tebo, I heard the sounds of multiple snapping, like bands breaking, and felt myself falling to the ground, whereupon I heard the branch snapping sounds of my fibula fracturing. I had to crawl on my hands and knees for almost 8 hours to get back to the car. A few months later, on an MRI report, I saw that almost every primary ligament and tendon either had detached, taking bone and joint spaces with it, and those tendons that were left were severely strained. There is nothing that any surgeon could do, even the best of the best at UW’s Harborview Foot and Ankle Clinic. “Sorry” was all that they could say, with one adding “Poor prognosis”. Only one foot ankle surgeon said, that they felt uncomfortable knowing that the tendons could be irreversibly damaged. Someone else mentioned CRPS, chronic regional pain syndrome. The other ankle hurts in the same places, so it seems like a ticking time bomb. Meanwhile my hands are spasming, and the finger tendons are triggering something fierce. It has made caring for horses a whole new world…even holding a brush is hard at times.
I have placed complaints into MedWatch, the FDA and I have participated in the UCSD study on fluoroquinolones.
I would ask the following of all decision makers, as a nurse, as a person deeply affected, and as one who has tried to help others heal from this drug:
1) Make all fluoroquinolones available for life and death situations ONLY. Mandate a CONSENT FORM for their use.
2) Disallow their use in the youth, those with connective tissue disorders, and the frail elderly. If the patient or a guardian consents to this use, than they need to be advised of the potential for real harm. The consent form needs to contain all of the known side effects to date…not just those that have made it to Black Box status due to law suits etc.
3) Provide updated training for all MDs, ARNPs and PAs on the potential side effects of fluoroquinolones. Note: Orthopedic surgeons love these drugs, and dismiss any reference to their potential for harm. It is not right that the pharmacists are saying that they are hearing about more side effects from these drugs, more than 1:1000 patients vs. the FDA’s mantra of 1:100,000. This has only served to lull prescribers into thinking that these are safe drugs.
4) A BLACK BOX WARNING is needed for possible MITOCHONDRIAL DAMAGE. I understand that the FDA internal documents point to this as being a real side effect.
BOTTOM LINE: Patients need to be warned. Prescribers need to be educated, and it needs to happen soon.